Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 23, 2020, 5:45 PM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2020, 5:45 PM EDT (21:45 UTC)
- Expired
- May 23, 2020, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Lee County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:56 PM EDT, 49 minutes earlier.
Area forecast discussion, May 23, 4:56 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 456 PM EDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 435 PM EDT SAT MAY 23 2020 Late this afternoon an upper level ridge extended from the southeastern Conus into the Appalachians to lower Great Lakes region. Meanwhile an upper level trough is moving from the upper midwest toward the western Great Lakes. Weak shortwave ridging is in place from the Arklatex region north through portions of the Plains. At the surface, a weak warm front is lifting north across the region and currently resides near the northern and eastern portions of East KY. Scattered convection is currently occurring across the entire region. The strongest storm that occurred in Knox County produced some half inch size hail. The initial challenge is the convection occurring with daytime heating as a weak disturbance moves through the Lower OH Valley. Recent mesoanalysis indicates that MLCAPE has reached 500 to 1000 J/kg across much of the area with MLCAPE about 1500 J/kg from I 75 and west. Mid level lapse rates remain quite meager in the 5.5 to 6C/km while low level lapse rates are generally 6.5 to around 7 C/km. MUCAPE in the southwest portion of the area is near or slightly over 2000 J/kg. Bulk and effective shear are generally under 20KT and a limiting factor to storm organization so storms through this evening will remain more pulse type in nature though shear is slightly better in the north 20 to 25kt so storms there could be more linear in nature. Small hail and some wind gusts will be possible with any convections this evening along with lighting being the main threats. The convection should wane around or shortly after sunset with the loss of daytime heating given the lower end shear. Convection may linger a bit longer past sunset along the western and northern portions of the area. Clouds should scatter tonight and valley fog will be a threat and some fog will develop near where heavier rain occurs. Lows tonight should be mild, in the low to mid 60s. The shortwave trough will pass north and northwest of the area as it moves into the Great Lakes and weakens while the upper level ridge axis is expected from the Bahamas and Hispaniola area northwest into the Central Appalachians. The upper level flow will become more southerly late tonight and into Sunday with the ridge axis remaining generally just east of the area through the end of the period. At the surface, a surface low will reach The Great Lakes tonight with the trail warm front becoming moving east of the area by Sunday and becoming somewhat diffuse. Although convection cannot be ruled out late tonight or even on Sunday night, coverage of convection should again peak on Sunday. Weak shear and warm temperature aloft will be limiting factors to organization and intensity. Temperatures will moderate further into the mid 80s for highs with dewpoints well into the 60s resulting in rather humid conditions. Valley fog is anticipated as clouds again scatter out on Sunday night as convection wanes around or near sunset. Lows will again be mild in the 60s. .LONG TERM...(Monday through Saturday) Issued at 300 PM EDT SAT MAY 23 2020 More of the same is expected in the extended period of the forecast. Diurnally driven showers and storms are on tap each day through the end of the upcoming work week, as warm, moist, and unstable air off the Gulf of Mexico is advected into the Ohio and Tennessee valley regions, on the western periphery of the subtropical high. This ridge is currently parked over the southeastern CONUS. Coverage of showers and storms should be isolated to scattered, as due to the lack of a focused triggering mechanism. The afternoon and early evening hours will see the best chances for both precipitation and thunderstorms. Warm and muggy conditions will also be present, with daily highs in the 80s and nightly lows in the 60s on tap for eastern Kentucky. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 714 AM EDT SAT MAY 23 2020 As the sun rises, fog is starting to lift and dissipate, and showers are starting to ramp up across eastern KY. Generally scattered coverage is ongoing between KJKL to KSJS and points SE. Expect isolated to scattered showers and thunderstorms throughout the day, under generally VFR to, at times, MVFR conditions. Any shower or storm that impacts a TAF site could briefly lower the VIS and CIGs from the prevailing conditions. Until things really get going during the day, the exact impacts and timing at each TAF site are still a bit uncertain. This convection will be diurnally driven, and will begin to dissipate heading into the overnight hours. As heights increase aloft overnight, and skies scatter out at times, can't rule out some additional fog development. Winds will be generally be light during the period, under 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, May 23, 4:28 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 428 PM EDT Sat May 23 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 428 PM EDT Sat May 23 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms will be possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible at times from Sunday through Friday, mainly during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Local storm report, May 23, 4:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 SE BAUGHMAN 36.86N 83.79W
05/23/2020 U0.50 INCH KNOX KY PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, May 23, 4:37 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Sat May 23 2020
KYZ080-085-232115-
Whitley-Laurel-
437 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAUREL AND
NORTHWESTERN WHITLEY COUNTIES...
At 437 PM EDT, a strong thunderstorm was located over Huxley, or 17
miles southwest of London, moving northeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Huxley, Baldrock, Holly Bay Rec. Area, Rockcastle Springs, Keavy, Vox
and Corbin.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3693 8431 3694 8430 3694 8436 3695 8437
3697 8434 3699 8435 3700 8431 3702 8433
3702 8432 3704 8430 3708 8424 3695 8411
3692 8431
TIME...MOT...LOC 2037Z 237DEG 14KT 3697 8432
KASSpecial weather statement, May 23, 5:05 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 PM EDT Sat May 23 2020
KYZ117-232130-
Leslie-
505 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LESLIE COUNTY...
At 505 PM EDT, a strong thunderstorm was located over Mozelle, or 11
miles south of Hyden, moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Big Fork, Causey, Chappell, Warbranch, Mozelle, Napier, Big Rock and
Asher.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3696 8347 3713 8333 3703 8318 3701 8318
3700 8321 3700 8323 3699 8323 3691 8341
TIME...MOT...LOC 2105Z 225DEG 17KT 3700 8338
KASSpecial weather statement, May 23, 5:09 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT Sat May 23 2020
KYZ116-232145-
Clay-
509 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAY COUNTY...
At 509 PM EDT, a strong thunderstorm was located over Littleton, or
over Manchester, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Manchester, Seth, Enline, Treadway, Wild Cat, Barcreek, Hima,
Chestnutburg, Herron, Spurlock, Peabody, Thomas, Hensley, Jacks
Creek, Bernice, Sextons Creek, Sacker Gap, Hector, Teges and Boho.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3716 8385 3735 8378 3723 8353 3720 8351
3716 8356 3708 8375
TIME...MOT...LOC 2109Z 225DEG 16KT 3718 8374
KASSpecial weather statement, May 23, 5:20 PM EDT, 25 minutes before
Special Weather Statement National Weather Service JACKSON KY 520 PM EDT Sat May 23 2020 KYZ069-080-116-232145- Jackson-Clay-Laurel- 520 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...SOUTH CENTRAL JACKSON AND WEST CENTRAL CLAY COUNTIES... At 520 PM EDT, a strong thunderstorm was located over Atlanta, or near London, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... London, Pittsburg, Langnau, Fogertown, Mcwhorter, Atlanta, Benge, Deese, Victory, Green Hill, Moores Creek, Royrader, East Bernstadt, Maplesville, Hare, Cornelius, Carmichael, Peoples, Sublimity City and Crawford. If outdoors, consider seeking shelter inside a building. LAT...LON 3707 8406 3721 8419 3735 8401 3722 8388 TIME...MOT...LOC 2120Z 224DEG 13KT 3722 8404 KAS
Special weather statement, May 23, 5:24 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
524 PM EDT Sat May 23 2020
KYZ058-068-069-232200-
Jackson-Estill-Rockcastle-
524 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES...
At 523 PM EDT, a strong thunderstorm was located over Morrill, or 13
miles northwest of McKee, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone, Morrill, Kings Station, Kerby Knob, Blackburn, Clover Bottom,
Hisel, Climax, Jinks, Winston, Disputanta, Alcorn, Shirley, Locust
Branch, Blanton Flats, Witt, Noland, Fainville, Alger and Combs.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3753 8430 3752 8430 3751 8427 3752 8420
3756 8416 3757 8409 3765 8413 3767 8409
3768 8410 3774 8410 3774 8408 3757 8394
3743 8428 3753 8433
TIME...MOT...LOC 2123Z 238DEG 24KT 3755 8419
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:14 PM EDT | Special Weather Statement | JKL | Knox | 46 min |
| May 23, 4:37 PM EDT | Special Weather Statement | JKL | Laurel | 38 min |
| May 23, 5:05 PM EDT | Special Weather Statement | JKL | Leslie | 25 min |
| May 23, 5:09 PM EDT | Special Weather Statement | JKL | Clay | 36 min |
| May 23, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 47 min |
| May 23, 5:20 PM EDT | Special Weather Statement | JKL | Laurel | 25 min |
| May 23, 5:24 PM EDT | Special Weather Statement | JKL | Estill | 36 min |
| May 23, 6:03 PM EDT | Special Weather Statement | JKL | Owsley | 27 min |
| May 23, 6:13 PM EDT | Special Weather Statement | JKL | Letcher | 32 min |
| May 23, 6:28 PM EDT | Special Weather Statement | JKL | Breathitt | 32 min |
| May 23, 7:02 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin | 28 min |
| May 23, 7:29 PM EDT | Special Weather Statement | JKL | Floyd, Magoffin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.